Results 1 to 7 of 7

Thread: melanosis coli & mystery cramps

  1. #1
    Junior Member
    Join Date
    Aug 2003
    Location
    Sydney, NSW, Australia
    Posts
    23

    melanosis coli & mystery cramps

    Hi there

    Due to oxycontin 40mg 3xdaily and amitriptyline 50mg nightly I am constipated and have tried various products to help.
    From Nov last year to Jan this year, 2 coloxyl daily and 1 heaped teaspoon of normocol 2nd daily with a microlax enema 2nd daily.
    This left me impacted and so I tried 2 sachets of movicol 2nd daily and one teaspoon of normocol 2nd daily with a microlax enema 2nd daily.
    This regime moved to daily about 1 month later in February. This continued until a few months ago when things stopped moving altogether.
    I increased the movicol to 3 daily and normocol to 2 teaspoons daily. My stool was soft to runny but even then there would be days with no result
    About 3 weeks ago things stopped moving altogether and I had a 9 day period with no result. I have had to move on to 2 teaspoons of sennakot and 2 heaped teaspoons of normacol daily and even now I can sometimes have a day with no result.

    As you can see I have really attacked my bowel over the last 6 months.
    I recently disovered I have melanosis coli in my rectum. I have researched this and discovered that of the products I have taken only sennakot could cause this. I have only used sennakot for the last 3 weeks, why and how have I developed it? I realise that it is reversable once the laxatives are stopped. Does this include movicol and normacol?

    I am aware that the real problem is the pain killers and I am currently awaiting a hospital bed for a procedure that will allow me to reduce them. I am having a ketamine/lignocaine subcut infusion which is a 5 day procedure that in the past has allowed me to drop the oxycontin without increased pain.

    My second problem and also my need for daily enemas is that I developed a "medical kunundrum" about 7 months ago. At 5pm each day my legs begin to cramp and tighten and are joined by spasms around 9pm. They are both so painful that I am unable to do anything. Once my bowel is opened the following morning they both go away.
    If I do not open my bowel each day the cramps and spasms will stay with me the whole day, hence the need for daily enemas. I have had a colon specialist and a bowel surgeon check me out and neither can find anything wrong. I have also tried a peroid without taking movicol in case I am sensitive to it. Just call me "the medical mystery"!

  2. #2
    I had not previously heard of this condition. Here is some information:

    Melanosis Coli
    Melanosis coli means that a black pigment has infiltrated the colon wall. It is almost always due to laxatives such as cascara or senna. Melanosis coli is generally benign but in severe cases it may reduce bowel function making constipation worse. Image 1 shows a mild case of melanosis coli with some black speckling across the lining of the colon. In advanced cases as in Image 2, the inside lining becomes pitch black rather than the normal light pink.
    and this:
    Melanosis coli is associated with an increased incidence of colorectal tumors (recent publication), but is not agreed to be a precancerous lesion. Melanosis coli is a reversible disease, when the medication is stopped completely.
    and this:

    Melanosis coli is a histological diagnosis made from rectal biopsy material. The brown colouration is due to the presence of pigment-laden macrophages. It is found in patients who use and abuse anthraquinone laxatives such as Senokot.
    and this:

    This is seen in patients who have taken laxatives over many years and the pigment from the laxative gets deposited in the wall of the bowel giving an extremely dark appearance to it. This is a benign condition, not cancerous, and does not become cancerous, but often it is quite obvious.
    Also this abstact:

    http://www.ncbi.nlm.nih.gov/entrez/q...&dopt=Abstract

    http://www.ecureme.com/emyhealth/dat...nosis_Coli.asp

    http://www.medical-objects.com/bgc/H.../tmelanosi.htm

    According to these sources, there is rarely any effect of this condition on the bowels. Your constipation may be from other causes such as insufficient activity/exercise, use of narcotics, not enough fluids in your diet, not enough fiber in your diet, medication side effects, or just getting older with a SCI.

    Your spasms and cramps are undoubtably due to your constipation. Many people with SCI do need to do every day vs. every other day bowel care. Stool that is too hard, or overuse of laxatives can also cause cramping.

    (KLD)

  3. #3
    Junior Member
    Join Date
    Aug 2003
    Location
    Sydney, NSW, Australia
    Posts
    23
    Thanks for the info.
    I have been searching non stop on the internet regarding good bowel products vs bad ones.
    I have read in other postings that you dont recommend osmotic laxatives over long term. This seems to contradict most info that I have found which suggests that osmotics are a good alternative to stimulant laxatives such as senakot and can be used long term. I was using movicol (macrogol) but have recently started sorbilax.
    Also you wrote that enemas should not be used long term. I use a micolax enema each day. I have found very little info regarding microlax. Is it a product that you are familiar with and can offer any advice on?
    I am aware that all laxatives are bad but unfortunately I do need some form of laxative in order to get a result although I am trying to restrict it to as little as possible and also to use the least addictive products.
    Many thanks

    [This message was edited by luke00 on 10-06-03 at 04:38 AM.]

  4. #4
    Junior Member
    Join Date
    Aug 2003
    Location
    Sydney, NSW, Australia
    Posts
    23
    whoops I forgot to add...

    Everything I have read on the internet regarding bisacodyl has said that it is not suitable for long term use as it is a stimulant laxative and over time laxative dependence will occur.

    Confused??

  5. #5
    Miralax is a relatively new drug, so there is little information about its long term use effects.

    Have you tried using either Enemzee or other suppositories instead of enemas? With enough fluids, fiber, and use of softeners such as DSS (Colace) most people can avoid long term chronic use of stimulants or laxatives.

    (KLD)

  6. #6

    Where can you purchase Movicol?

    Am really desperate to find it!

  7. #7

    reason for laxatives

    I dont like laxatives at all but I have had to live on normacol now for almost 10 years and I had a scan last week and was maked normal but also marked melanosis coli. does anyone think that my melanosis coli is because of the normacol? could normacol do this. What I do know isthat my sigmoid is elongated and twisted like a treble cleft symbol but all the specialist say its unremarkable, I always feel pressure and pain on my left lower abdomen where the treble cleft sits. I am wondering if the discoloration they saw was my poor colon starving of blood supply rather than melanosis coli? the reason I did the colonoscopy was the specialist promised he would try and untwist but when I got to the theatre he wasnt there but an assistant doctor who only wanted to do the normal procedure. i am concerened what im dealing with here is like when a hose is all tangled meaning a mechanical problem. does anyone have any thoughts?
    kindest regards
    Cliff

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •